When we have a migraine, we need our medications to work. We need them to work consistently and as quickly as possible. Researchers are finding, however, that if we’re nauseous when we take oral triptans (medications such as Imitrex (sumatriptan), Maxalt (rizatriptan), Zomig (zolmitriptan), etc.), we may not achieve the relief we need. One _ study_, which reviewed the evidence from two large clinical trial databases, showed this to be problematic.
“The objective of this paper is to review evidence showing that migraine patients who are nauseated before using oral triptans tend to have a poor treatment response, as well as to establish a framework for further investigation of the association between response to oral medications and pretreatment nausea among migraineurs.”
Response to Oral Triptans In Patients with Nausea At Baseline:
- Researchers reviewed the impact of nausea before taking oral triptans from two large clinical trial databases.
- The Sumatriptan Natatriptan Aggregate Patient database: Data from 128 clinical trials that included 28,407 patients treating approximately 130,000 migraine attacks.
- The Eletriptan database: Data from 10 clinical trials that included 8,473 patients.
- In both databases, nausea before treatment was one of the strongest predictors of patients not being able to achiever pain relief during clinical trials.
Triptans and Nausea Emerging During Treatment:
- Nausea during a migraine attack is pervasive.
- In the 6,448 participants in the American Migraine Prevalence and Prevention (AAMP) study with episodic migraine and nausea, 49.5% reported nausea in at least half of their migraine attacks.
- Some evidence pointed toward nausea being a side effect of oral triptans.
- Nausea is often one of the most commonly reported side effects with oral triptans.
- These observations are consistent with the possibility that oral triptans may cause nausea or make it worse. It’s difficult, however, to tell if the nausea is truly a side effect of the oral triptans, or if it’s a symptom of the migraine attack itself.
Study Summary and Conclusions:
“The data reviewed in this paper may have important clinical implications. If pretreatment nausea predicts poor response to oral triptans, and oral triptans are associated with iatrogenic (inadvertently induced by treatment) nausea, then the use of oral triptans in migraine attacks with nausea or in patients prone to nausea should be reevaluated, and alternative routes of triptan administration should be considered. Because these observations are derived from a small evidence base, additional research is needed to explain the relationship between nausea and oral triptans and to refine the treatment approach to migraineurs whose attacks include nausea as a prominent feature.”
Summary and Comments:
There is no doubt that nausea is a common migraine symptom. For some patients, the nausea of a migraine attack can be more debilitating than the headache and other migraine symptoms. If we’re nauseous before treating a migraine, oral triptans may “come back up,” at least partially, reducing their effectiveness.
If we become more nauseous after taking oral triptans, it truly is quite difficult to determine if the triptan increased the nausea, or if it would have increased anyway because of the migraine attack. My personal experience is that one of the triptans, taken orally, definitely seemed to significantly increase nausea. Used in nasal spray formula, that triptan tended to run down my throat, increasing nausea. That same triptan, injected subcutaneously, did not increase the nausea. In fact, it did what triptans should do - aborted the migraine and stopped the symptoms, including nausea.
Yes, more research is needed into this issue. Do oral triptans cause or increase nausea, or is it the migraine attach itself that increases the nausea. I doubt that I’m alone in my personal anecdotal evidence that it was the triptan. New delivery systems are being investigated for a wide variety of medications. It seems logical to apply this research to triptans, especially since they and ergotamines remain the only migraine-specific medications for the acute treatment of migraine.
Pierce, Mark, MD, PhD. “Oral Triptans and Nausea: Treatment Considerations in Migraine.” Headache 2013;53;S1:17-20.
Make a difference… _Donate to the 36 Million Migraine Campaign! _
Teri Robert is a leading patient educator and advocate and the author of Living Well with Migraine Disease and Headaches. A co-founder of the Alliance for Headache Disorders Advocacy and the American Headache and Migraine Association, she received the National Headache Foundation’s Patient Partners Award and a Distinguished Service Award from the American Headache Society. Teri can be found on her website, and blog, Facebook, Twitter, StumbleUpon, Pinterest, LinkedIn, and Google+.